Promethazine is an antihistamine commonly available in the UK pharmacies. With its sedative properties, promethazine can be used as sleeping aid product; however, it can also be used as an antihistamine for the treatment of allergic conditions including allergic rhinitis, itchiness of the skin and to help with mild anaphylactic reactions. In today’s post, I will discuss the availability of promethazine in the form of syrup. Can you get promethazine cough syrup?
Promethazine: effect on the body
Promethazine belongs to a group of drugs called antihistamines. Promethazine is a ‘first generation’ antihistamine. This group of antihistamines is characterised by having sedative properties. The primary mechanism of action of promethazine is to ‘block’ histamine receptors in the body, hence acting as an antihistamine. Promethazine on its own does not reduce coughs.
Promethazine cough syrup: what are the options?
There are no products in the UK marketed as promethazine cough syrup. Promethazine, however, is included in some liquid medicines, which are used to relieve symptoms of colds and influenza at night, alongside other active ingredients, which together help with the management of coughs. Five liquid products available in the UK which contain promethazine include:
- Night Nurse liquid
- Fedril Night Cold and Flu
- Boots Night Cold and Flu Relief Oral Solution
- LloydsPharmacy Night Cold and Flu Relief Oral Solution
- Numark Night Cold and Flu Oral Solution
Although not marketed as cough syrup, promethazine is also available as Phenergan Elixir (a liquid antihistamine).
Promethazine cough syrup: where to get it?
All products listed above are licensed as pharmacy only medicines – ‘P’ products. P products can only be purchased from a pharmacy, including online pharmacies. Pharmacy-only drugs are not available for the public for self-selection; therefore, a request needs to be made in the pharmacy to purchase the required product.
Nigh Nurse liquid as promethazine cough syrup
Nigh Nurse liquid is probably the most known and most popular ‘cold and flu’ product available in the UK pharmacies. The active ingredients contained in Night Nurse product include:
- dextromethorphan hydrobromide
- promethazine hydrochloride
Night Nurse is licensed for symptomatic management of cold and flu symptoms at night. Adults and children over 16 years of age can use nigh Nurse liquid.
Dextromethorphan is a medication commonly added to over the counter cough and cold products. Dextromethorphan is related to morphine; however, it does not have analgesic (pain reducing) and addictive properties. Overall, there are conflicting results in terms of the effectiveness of dextromethorphan in reducing coughs with many studies and reviews describing the lack of efficacy of this drug (Paul et al, 2007).
Paracetamol is added in the formulation of Night Nurse to help with fever (reduce body temperature), pain and headaches.
Promethazine plays the role of a sedative agent to help with sleep.
How much promethazine is contained in Nigh Nurse liquid?
Each 20ml of Nigh Nurse contains 20mg of promethazine.
Nigh Nurse liquid special warnings
Patients are advised to read product information leaflet for more details about Nigh Nurse liquid paying attention to contraindications (for example patients with a high risk of developing respiratory failure: COPD, pneumonia, acute or exacerbated asthma) and interactions with other medicines. Alternatively, speak to the pharmacist before buying Nigh Nurse.
Promethazine cough syrups alternatives to Night Nurse
The next four preparations of promethazine containing products are produced by the same company (Pinewood Laboratories Ltd), but marketed and sold by different pharmacies as:
- Fedril Nigh Cold and Flu oral solution
- Boots Night Cold and Flu Relief Oral Solution (Boots Pharmacy)
- Lloyds Pharmacy Night Cold and Flu Relief Oral Solution (Lloyds Pharmacy)
- Numark Night Cold and Flu, Oral Solution (chain of independent pharmacies)
The licensed use, restrictions on the sale, and composition for all above preparations are the same. All the above products contain the same active ingredients:
- dextromethorphan hydrobromide
- promethazine hydrochloride
The above products can be used to relieve symptoms of colds and influenza, including chills, shivers, headaches, sore throats, tickly coughs runny nose and pains in adults and children over 16 years of age.
How much promethazine is included?
Fedril, Boots, Lloyds, and Numark’s Night Cold and Flu Oral solution contain 20mg of promethazine per 20mL of the solution, the same amount as Nigh Nurse oral solution.
Other liquid products containing promethazine
The only other liquid preparation in the UK which contains promethazine is Phenergan Elixir. Phenergan Elixir is not licensed as cough syrup and should not be used as one.
What is Phenergan oral solution used for?
Phenergan Elixir is an oral sedative antihistamine licensed for the management of allergic conditions of the upper respiratory tract including a runny nose, allergies affecting the skin and anaphylactic reactions to drugs and other compounds. It is also licensed as an antiemetic drug (to stop nausea) and short-term treatment of insomnia.
The dose depends on the age and indicated use. Please refer to product information leaflet for more details.
How much promethazine is included in Phenergan Elixir?
Phenergan Elixir contains 5mg/5ml of promethazine (5mg of promethazine in 5ml of the product), which equals to 20mg/20ml, similar amount as previously discussed ‘cold and flu’ products containing promethazine.
Phenergan Elixir age restrictions
Phenergan oral solution is licensed for adults and children over two years of age.
Promethazine cough syrup: conclusion
Promethazine cough syrup is not available on in the UK. Combination ‘cold and flu’ products containing promethazine and cough suppressant exist, with Night Nurse being most popular. Promethazine can be purchased as a drug on its own, in the forms of liquid solution and tablets. Promethazine is used mainly for the management of allergies and as a sleeping aid. Promethazine does not suppress the cough on its own. Patients who wish to manage coughs have a choice of different products available from UK pharmacies and supermarkets. Primary products used in the management of coughs include the following drugs:
- dextromethorphan for treatment of dry coughs, available in liquid formulations, for example, Benylin Dry cough, Covonia Original Bronchial Balsam Syrup
- pholcodine for the treatment of dry coughs, available in liquid forms or capsules (Day Nurse)
- guaifenesin for the treatment if chesty coughs
- diphenhydramine hydrochloride (another sedative antihistamine) in combination with levomenthol (for example Benylin Dry Coughs Night Syrup) or dextromethorphan (for example Covonia Night Time Formula)
- a herbal preparation containing marshmallow root extract and thyme herb extract (Buttercup Bronchostop Cough Syrup)
What cough medicine has promethazine?
In the UK the only products which contain promethazine are 'cold and flu' products such as Night Nurse, which can be used to help with symptoms of colds such as coughs due to mixture of different active drugs.
Is promethazine cough syrup a controlled substance?
Promethazine is not a controlled substance. In the UK promethazine products are licensed as pharmacy-only medicines, which can be purchased only from chemists.
Paul IM, Beiler J, McMonagle A, Shaffer ML, Duda L, Berlin CM. Effect of Honey, Dextromethorphan, and No Treatment on Nocturnal Cough and Sleep Quality for Coughing Children and Their Parents. Arch Pediatr Adolesc Med. 2007;161(12):1140–1146. doi:10.1001/archpedi.161.12.1140 Available at: https://doi.org/10.1001/archpedi.161.12.1140 Accessed on 22/07/2020
Dosage instructions, age restrictions and indications reference: The electronic medicines compendium (eMC) – www.medicines.org.uk